Last Update 13:57
Thursday, 05 August 2021

Nicotine patch safe after heart attack: study

Nicotine replacement therapy appears to be safe for people discharged from the hospital after suffering a heart attack or chest pains, according to a small new study

Reuters, Sunday 1 Jul 2012
Share/Bookmark
Share/Bookmark

The results are good news for a group of patients whose need to quit smoking is especially pressing, researchers said.

"We know continued smoking after a heart attack greatly increases the risk of a recurrent heart attack, (but) the ability of patients to quit smoking cold turkey is pretty low in general," said Dr. Kevin Woolf, a cardiologist at Hillsboro Cardiology in Oregon, who led the study.

Anti-smoking medications, such as the nicotine patch, gum, inhalers and lozenges, can double the chances that would-be quitters will actually kick the habit, said Woolf.

But, he added, there has been a theoretical concern that nicotine replacement might come with its own hazards for heart patients.

"We know that nicotine causes constriction of the arteries, which on paper could potentially harm patients with arteries in the heart that were already somewhat blocked," Woolf told Reuters Health.

To see whether nicotine replacement therapies do cause harm, Woolf and his colleagues collected medical information on 663 smokers discharged from the hospital after having acute coronary syndrome - which includes a heart attack or feeling chest pain without exercising, a condition called unstable angina.

Doctors prescribed a nicotine replacement product, in most cases the patch, to 184 of the patients.

After one year, the patients who received a prescription fared about as well as those who didn't.

Woolf and his colleagues report in the American Journal of Cardiology that 29 percent of the people in the nicotine group and 31 percent of the people in the other group died or experienced another major heart problem within a year of leaving the hospital.

"This study adds support to safely using this medication after an acute coronary syndrome," Woolf said. 

Short link:

 

Latest

© 2010 Ahram Online.